Many drugs cause nausea, vomiting, and diarrhea as adverse effects. A detailed drug history must be obtained. In mild cases, cessation followed by reuse of the drug may establish a causal relationship. Commonly responsible drugs include antacids containing Mg, antibiotics, antihelminthics, cytotoxics (used in cancer therapy), colchicine, digoxin, heavy metals, laxatives, and radiation therapy. Use of antibiotics may lead to Clostridium difficile–induced diarrhea (see Anaerobic Bacteria: Clostridium difficile–Induced Diarrhea).
Iatrogenic, accidental, or intentional heavy-metal poisoning frequently causes nausea, vomiting, abdominal pain, and diarrhea.
Laxative abuse, sometimes denied by patients, may lead to weakness, vomiting, diarrhea, electrolyte depletion, and metabolic disturbances.
Various plants and mushrooms cause a syndrome of gastroenteritis (see Poisoning: Mushroom Poisoning).
Last full review/revision August 2012 by Thomas G. Boyce, MD, MPH
Content last modified November 2012